Date Published

November 28, 2017

Updated For

ALS PCS Version ALS PCS Version 5.2

Question:

Question: This question is in regards to hypoglycemia mimicking a stroke. You arrive on scene and the patient is presenting with the classic signs of a stroke such as facial droop, arm drift etc. Patient is out of the stroke protocol since GCS was <10, and the patient was terminally ill due to cancer, with a valid DNR. I obtain a BGL and the BS comes back as a 3.0mmol, so I correct the hypoglycemic event. Moments later a second BS was taken and it comes back as 4.1mmol. Another stroke assessment was done, with no signs and or symptoms of a stroke. Patient then complains of severe cancer related pain in her abdomen. My question is now, would I have been save in not giving the patient any NSAIDS since one of the contraindications was "CVA or TBI within previous 24 hours?" I ended up giving Acetaminophen since I thought doing something is better than nothing for the patients abdomen pain. Along with that, I didn't know if the patient experienced both a CVA and a Hypoglycemic event together at the same time, or if the patient experienced a stroke hidden in with the hypoglycemic event. What are your thoughts?

Answer:

This was an interesting and challenging case. It is difficult to know whether or not the patient had a transient ischemic attack or whether the symptoms were caused by hypoglycemia. It is unusual for a patient to have such profound symptoms (GCS of less than 10 and "classic signs of stroke", such as one sided facial droop and arm drift) with a blood glucose of 3.0 that completely resolved when the blood sugar increased to 4.1. You were correct that the patient did not meet the stroke bypass criteria (patient was terminally ill, symptoms resolved with treatment of hypoglycemia). This patient would not have received thrombolytic therapy.

Given the uncertainty that existed about whether the presenting symptoms were caused by a transient ischemic attack, a stroke, or hypoglycemia, it was wise to assume the symptoms were stroke symptoms and therefore it was appropriate to withhold giving Ketorolac for the abdominal pain. I presume the patients decreased level of consciousness had improved and he now had a GCS of 15. Administering acetaminophen may be appropriate in this case and would likely depend on your assessment of the patients LOA and his/her ability to protect his/her airway. Acetaminophen administration could have been the best choice.

I would suggest contacting your Local Medical Director and discussing this case more fully, as having done that with paramedics ourselves we find the paramedics are often amazed at hearing about what a great job they did given these difficult situations and information they had available at the time. We love talking to you about your cases, and we always learn when we hear about your challenges.

Categories

Keywords

Keywords are not available for this question at this time.

Additional Resources

No additional resources are available for this SWORBHP Tip.

Reference Images